On a new class of tempered stable distributions: moments and regular variation. (English) Zbl 1269.60018

\(p\)-tempered \(\alpha\)-stable distributions on \(\mathbb{R}^d\) are infinitely divisible laws \(\mu\) with Lévy measure \(B\mapsto M(B):= \int_{\mathbb{R}^d} 1_B(r u)q(r^p,u) r^{-\alpha-1} dr d\sigma(u)\) (\(B\) denoting a Borel set in \(\mathbb{R}^d \backslash\{0\}\))), where \(\sigma \in M^b_+(S^{d-1})\) and \(q: \mathbb{R}_+^\times \times S^{d-1}\to\mathbb{R}_+^\times\) is a Borel function such that, for all \(u\), \(r\mapsto q(r,u)\) is completely monotone with \(\lim_{r\to\infty}q(r,u)=0\). Furthermore, it is supposed that \(\alpha < 2\), \(p>0\) and \(\mu\) has no Gaussian component. \(\mu\) is called proper if \(\lim_{r\to 0}q(r,u)=1\) for all \(u\). If \(0<\alpha<2\) and \(p=1\), the class coincides with tempered \(\alpha\)-stable distributions investigated by J. Rosiński [Stochastic Processes Appl. 117, No. 6, 677–707 (2007; Zbl 1118.60037)], more general, for \(p>0\), cf. by J. Rosiński and J. Sinclair [Banach Center Publications 90, 153-170 (2010; Zbl 1210.60048)]. In this case, \(M\) is absolutely continuous with respect to the Lévy measure of a stable distribution.
The author generalizes the concept of Rosiński (and various others), admitting also negative values \(\alpha\). The absolute monotone functions \(q(\cdot,u)\) define (via Bernstein’s theorem) a family \((Q_u)\) of Borel measures and a re-parametrization (defined in [Rosiński, loc. cit.]) yields a unique measure \(R\) (called here Rosiński measure). \((Q_u)\), \(\sigma\) and the Lévy measure \(M\) are determined by \(R\) (Theorem 1). Hence, the notation \(\mu\in TS_\alpha^p(R,b)\) is justified, where \(b\) denotes the drift term in the Lévy-Khinchin representation of \(\mu\).
For non-proper \(p\)-tempered \(\alpha\)-stable laws \(\mu\), the parameters \(R\) and \(\alpha\) are in general not identifiable. In particular, for \(0<\alpha<2\) and \(\beta \in (\alpha, 2)\), \(\mu\in TS_\beta^p(R,b)\) is representable as \(\mu\in TS_\alpha^p(R',b)\) (for a Rosiński measure \(R'\)).
Section 3 is concerned with the existence of moments and exponential moments of \(\mu\) and Section 4 with regular variation of the tail of a Rosiński measure \(R\), thus determining \(\gamma\)-stable laws \(\nu\) such that \(\mu\in TS_\alpha^p(R,b)\) belongs to the domain of attraction of \(\nu\).


60E07 Infinitely divisible distributions; stable distributions
60G51 Processes with independent increments; Lévy processes
Full Text: DOI arXiv Euclid


[1] Abramowitz, M. and Stegun, I. A. (1972). Handbook of Mathematical Functions, with Formulas, Graphs, and Mathematical Tables , 9th edn. Dover Publications, New York. · Zbl 0543.33001
[2] Allen, O. O. (1992). Modelling heterogeneity in survival analysis by the compound Poisson distribution. Ann. Appl. Prob. 2, 951-972. · Zbl 0762.62031
[3] Aoyama, T., Maejima, M. and Rosiński, J. (2008). A subclass of type \(G\) selfdecomposable distributions on \(\mathbb{R}^d\). J. Theoret. Prob. 21, 14-34. · Zbl 1146.60013
[4] Barndorff-Nielsen, O. E., Maejima, M. and Sato, K.-I. (2006). Some classes of multivariate infinitely divisible distributions admitting stochastic integral representations. Bernoulli 12, 1-33. · Zbl 1102.60013
[5] Basrak, B., Davis, R. A. and Mikosch, T. (2002). A characterization of multivariate regular variation. Ann. Appl. Prob. 12, 908-920. · Zbl 1070.60011
[6] Bianchi, M. L., Rachev, S. T., Kim, Y. S. and Fabozzi, F. J. (2011). Tempered infinitely divisible distributions and processes. Theory Prob. Appl. 55, 2-26. · Zbl 1215.60013
[7] Bingham, N. H., Goldie, C. M. and Teugels, J. L. (1987). Regular Variation (Encyclopedia Math. Appl. 27 ). Cambridge University Press. · Zbl 0617.26001
[8] Bruno, R., Sorriso-Valvo, L., Carbone, V. and Bavassano, B. (2004). A possible truncated-Lévy-flight statistics recovered from interplanetary solar-wind velocity and magnetic-field fluctuations. Europhys. Lett. 66, 146-152.
[9] Carr, P., Geman, H., Madan, D. B. and Yor, M. (2002). The fine structure of asset returns: an empirical investigation. J. Business 75, 305-332.
[10] Feller, W. (1971). An Introduction to Probability Theory and Its Applications , Vol. II, 2nd edn. John Wiley, New York. · Zbl 0219.60003
[11] Grabchak, M. and Samorodnitsky, G. (2010). Do financial returns have finite or infinite variance? A paradox and an explanation. Quant. Finance 10, 883-893. · Zbl 1202.91333
[12] Gupta, A. K., Shanbhag, D. N., Nguyen, T. T. and Chen, J. T. (2009). Cumulants of infinitely divisible distibutions. Random Operators Stoch. Equat. 17, 103-124. · Zbl 1224.60023
[13] Gyires, T. and Terdik, G. (2009). Does the Internet still demonstrate fractal nature? In 8th Internat. Conf. Networks , IEEE Computer Society Press, Washington, DC, pp. 30-34.
[14] Hult, H. and Lindskog, F. (2006). On regular variation for infinitely divisible random vectors and additive processes. Adv. Appl. Prob. 38, 134-148. · Zbl 1106.60046
[15] Kim, Y. S., Rachev, S. T., Bianchi, M. L. and Fabozzi, F. J. (2010). Tempered stable and tempered infinitely divisible GARCH models. J. Banking Finance 34, 2096-2109.
[16] Maejima, M. and Nakahara, G. (2009). A note on new classes of infinitely divisible distributions on \(\mathbb R^d\). Electron. Commun. Prob. 14, 358-371. · Zbl 1189.60037
[17] Meerschaert, M. M. and Scheffler, H.-P. (2001). Limit Distributions for Sums of Independent Random Vectors . John Wiley, New York. · Zbl 0990.60003
[18] Meerschaert, M. M., Zhang, Y. and Baeumer, B. (2008). Tempered anomalous diffusion in heterogeneous systems. Geophys. Res. Lett. 35 , 5pp.
[19] Palmer, K. J., Ridout, M. S. and Morgan, B. J. T. (2008). Modelling cell generation times by using the tempered stable distribution. J. R. Statist. Soc. C 57, 379-397. · Zbl 1409.62225
[20] Rosiński, J. (2007). Tempering stable processes. Stoch. Process. Appl. 117, 677-707. · Zbl 1118.60037
[21] Rosiński, J. and Sinclair, J. L. (2010). Generalized tempered stable processes. In Stability in Probability (Banach Center Publ. 90 ), Polish Acad. Sci. Inst. Math. Warsaw, pp. 153-170. · Zbl 1210.60048
[22] Rvačeva, E. L. (1962). On domains of attraction of multi-dimensional distributions. In Selected Translations in Mathematical Statistics and Probability , Vol. 2, American Mathematical Society, Providence, RI, pp. 183-205.
[23] Samorodnitsky, G. and Taqqu, M. S. (1994). Stable Non-Gaussian Random Processes . Chapman & Hall, New York. · Zbl 0925.60027
[24] Sapatinas, T. and Shanbhag, D. N. (2010). Moment properties of multivariate infinitely divisible laws and criteria for multivariate self-decomposability. J. Multivariate Anal. 101, 500-511. · Zbl 1192.60038
[25] Sato, K.-I. (1999). Lévy Processes and Infinitely Divisible Distributions . Cambridge University Press. · Zbl 0973.60001
[26] Terdik, G. and Woyczyński, W. A. (2006). Rosiński measures for tempered stable and related Ornstein-Uhlenbeck processes. Prob. Math. Statist. 26, 213-243. · Zbl 1134.60014
[27] Uchaikin, V. V. and Zolotarev, V. M. (1999). Chance and Stability . VSP, Utrecht. · Zbl 0944.60006
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.